The ultimate bad side-effect of any medication is death. So a recent study published in the European Heart Journal Cardiovascular Pharmacotherapy should raise red flags on commonly used over-the-counter medicines and their link to a rare event: sudden cardiac death. You may know them as nonsteroidal anti-inflammatory drugs (NSAIDs), a class that includes such popular items as Motrin, Aleve, and meloxicam.
As the name suggests, these drugs can reduce inflammation. They work by reducing the production of prostaglandins, chemicals that promote inflammation and pain. Prostaglandins also protect the lining of the stomach and intestines from the damaging effects of acid, so we have known for a long time that NSAIDs can easily upset the stomach. We have also known that long-term use of these medicines can raise blood pressure, hurt kidneys, and increase the risk of heart problems.
This new study, conducted in Denmark, adds some important, and concerning, information about medicines that more than 30 million adults in the U.S. use regularly. In Denmark, all residents have a registration number that allowed researchers to match all cardiac arrests that occurred outside of a hospital with the use of medications. They found that from 2001 to 2010, 28,947 people suffered sudden cardiac death; and that in nearly 12 percent of the cases, there was a clear link with NSAID use.
Sudden cardiac death is a relatively rare event, and even the elevated risk presented by NSAIDs hardly makes it common. But this is one more reason to be judicious about how you use these medicines. Rather than being alarmed and suddenly stop using medications that have greatly helped people suffering from arthritis or other painful conditions, here are some suggestions about how to handle this news:
- Remember that NSAIDs are available both over the counter and by prescription. Some popular OTC brands are Motrin and Aleve. Some popular prescription drugs are Celebrex and meloxicam. Be sure you are not taking two kinds of similar medications.
- Do not take NSAIDs every day, if possible. Most of the bad effects occurred with longer-term usage, by taking them every day, several times per day. I often see patients in my office who are taking them daily, even if they are not experiencing pain. Because their doctor gave them a prescription, they have just stayed on it. Try to use these medications for pain and inflammation only, on a short-term and intermittent basis.
- All branded drugs, including NSAIDs, have two names, the trade name and the generic name, which can be confusing. Motrin and Advil are both trade names for ibuprofen. Aleve is a trade name for naproxen (Naprosyn is another). Voltaren is the trade name for diclofenac.
- Not all NSAIDs have the same risk. In this new study, ibuprofen and diclofenac were the two kinds of NSAIDs that had the highest risk, and naproxen and Celebrex had no increased association with sudden death.
- Aspirin is an NSAID but works differently. If you need it for your heart, do not stop it if you begin another NSAID. Instead, try taking the aspirin early in the morning, and wait at least an hour or two until you take your NSAID. That way, they will not interfere with each other.
- If you have a kidney problem, or high blood pressure, be especially careful with these medications as they can cause worsening kidney problems and raise blood pressure.
- The most common side-effects include stomach upset and even bleeding, and skin issues such as rash or hives.
- There are some alternatives. Tylenol, or acetaminophen, is not an NSAID. It does not help inflammation, but can help aches and pains. Other alternatives for arthritis and aching include glucosamine, omega 3 fatty acids, massage, mind-body techniques, and acupuncture.
- If you are on blood thinners, such as warfarin, or newer blood thinners such as Pradaxa, Xarelto, and Eliquis, you should not take an NSAID, as it can significantly increase your risk of bleeding.
- The main message is that we need to be more careful with medications, and not take them as if they are candy. Look for other options with your doctor. If you need an NSAID, continue to take it, just with some caution and awareness of side-effects. The cardiac risks are real, but in many instances it is worth the small risk to feel better.
David Becker, M.D., is a board-certified cardiologist with Chestnut Hill Temple Cardiology in Flourtown, Pa. He has been in practice for 25 years.